Home > Research > Publications & Outputs > Crystal frameworks, symmetry and affinely perio...

Electronic data

  • spNYJM2014

    Final published version, 465 KB, PDF document


View graph of relations

Crystal frameworks, symmetry and affinely periodic flexes

Research output: Contribution to Journal/MagazineJournal articlepeer-review

<mark>Journal publication date</mark>31/07/2014
<mark>Journal</mark>New York Journal of Mathematics
Number of pages28
Pages (from-to)665-693
Publication StatusPublished
Early online date31/07/14
<mark>Original language</mark>English


Symmetry equations are obtained for the rigidity matrices associated with various forms of infinitesimal flexibility for an idealised bond-node crystal framework C in Rd. These equations are used to derive symmetry-adapted Maxwell-Calladine counting formulae for periodic self-stresses and affinely periodic infinitesimal mechanisms. The symmetry equations also lead to general Fowler-Guest formulae connecting the character lists of subrepresentations of the crystallographic space and point groups which are associated with bonds, nodes, stresses, flexes and rigid motions. A new derivation is also given for the Borcea-Streinu rigidity matrix and the correspondence between its nullspace and the space of affinely periodic infinitesimal flexes.